Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 217, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2010, 9:50 AM EDT for Alleghany County, Giles County, Virginia; 4 counties in West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2010, 9:50 AM EDT (13:50 UTC)
- Expired
- Jul 17, 2010, 10:45 AM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Giles County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:20 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 7:20 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 720 AM EDT SAT JUL 17 2010 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE AREA AND DISSIPATE AS IT MOVES INTO THE ARE TODAY. A BERMUDA HIGH WILL REMAIN OFF THE SOUTHEAST COAST THROUGH TUESDAY...WITH A COUPLE MORE FRONTS REMAINING ACROSS THE OHIO VALLEY AND NORTHEAST UNITED STATES. && .NEAR TERM /THROUGH TONIGHT/... UPDATED FORECAST TO INCREASE POPS TO LIKELY OVER THE NWRN CWA THIS MORNING AS AREA OF TSRA MOVING EAST INTO WV IS HOLDING TOGETHER ALONG A GOOD THETA-E BOUNDARY ALONG THE FRONT AND DESPITE FALLING INTO THE LESS UNSTABLE/LOWER THETA AIR IN SE WV SHOULD MAINTAIN ITSELF AT LEAST INTO THE MTNS. THE LATEST 00Z ECMWF HAS BEST HANDLE ON THIS BUT SHOWS WEAKENING AFTER 12Z WITH BETTER CONCENTRATION SHIFTING SOUTH OVER NW NC/SW VA/NE TN. WILL FOLLOW THE 00Z GFS/ECMWF EARLY THEN BLEND IS SIMILAR AS IS THE ECMWF. GIVEN MESOSCALE FEATURES/OUTFLOWS...PLUS THE WEAK FRONT DROPPING SOUTH INTO THE LEE TROUGH...WILL SEE A GOOD COVERAGE OF SHRA/TSRA BY MIDDAY INTO THIS AFTERNOON ACROSS THE CWA. ATTM...THE PINPOINTING OF WHERE THE BEST COVERAGE WILL BE IS DEBATABLE...BUT LEANING TOWARD THE NAM WHICH IS COVERING MORE CONVECTION TOWARD THE SOUTH...THINK WILL GO WITH ITS IDEA. DECIDED TO LOWER POPS BACK TO CHANCE OVER MUCH OF THE AREA THIS AFTERNOON...BUT KEEP LIKELY SPOTTED OVER THE NC MTNS....EAST INTO NW NC PIEDMONT...AS THIS IS WHERE THE NAM HAS BEST DYNAMICS...ALBEIT WEAK. SPC HAS SLIGHT RISK OF SVR ACROSS OUR FAR WRN TIER OF COUNTIES LEANING TOWARD THE CONVECTION NOW IN KY MAKING IT INTO THIS AREA THIS AFTERNOON. DESTABILIZATION OF THE AIRMASS WILL ONCE AGAIN TAKE SHAPE...AND WITH THE VORT MOVING ACROSS COULD SEE SVR THREAT OF WINDS. ACTUALLY GIVEN WHAT OCCURRED FRIDAY AFTERNOON...SEEMS THE THREAT FOR ISOLATED SVR WILL BE A THREAT AREA-WIDE THIS AFTERNOON...SO WILL HIGHLIGHT THIS IN THE HWO...WITH WIND DAMAGE THE MAIN THREAT. HIGHS MAY COME IN A LITTLE WARMER THAN PREVIOUSLY THOUGHT...BUT WILL BE DETERMINED BY HOW QUICK STORMS DEVELOP WITH CLOUD COVER. LATEST SAT TRENDS SHOW THE HIGH CLOUDS...MAINLY THIN ACROSS THE CWA WILL SHIFT EAST THIS MORNING BUT MODELS SHOW MORE MID/HIGH LVL MOISTURE STREAMING IN TOWARD 18Z. THINK THE MAV MOS IS TOO WARM SO LEANED TOWARD THE MET/OFFICIAL DATABASE BLEND. SO WILL SEE MID 90S FAR SOUTHEAST TO LOWER TO MID 80S IN THE MTNS. AGAIN ANY SHOWERS OR STORMS WILL PREVENT SOME AREAS FROM GETTING ABOVE FORECAST HIGHS. TONIGHT...THE NAM SLIDES THE WAVE EAST WITH CONVECTION DISSIPATING. THE ECMWF/GFS SHOW ANOTHER WEAK VORT IN THE FLOW COMING OUT OF THE OHIO VALLEY INTO THE CENTRAL APPS BY 12Z SUNDAY BRING ANOTHER AREA OF CONVECTION DOWN TOWARD WV. FOR NOW WILL KEEP SLIGHT CHANCE IN THE NORTH BUT LINGER CHANCE IN THE SOUTH GIVEN HIGHER MOISTURE CONTENT WITH SOME LOW LVL CONVERGENCE OVERNIGHT WITH WEAK TROUGH. LOWS SHOULD BE SIMILAR TO THIS MORNINGS WITH MID TO UPPER 60S IN THE MTN VALLEYS AND LOWER 70S EAST OF THE BLUE RIDGE. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... THE UPPER LEVEL PATTERN THROUGH THE PERIOD WILL BE CHARACTEIZED BY GENERALLY ZONAL TO SLIGHTLY NORTHWEST FLOW WITH PERIODIC SHORTWAVE TROUGH RIDING THROUGH THE FLOW GIVING THE REGION INCREASED CHANCES OF SHOWERS AND STORMS. IN THE IMMEDIATE WAKE OF THESE TROUGHS...BRIEF SHORWAVE RIDGING WILL CURTAIL PRECIPITAITON CHANCES FOR ABOUT A 6 - 12 HOUR PERIOD. THE FIRST OF THESE IMPULSES WILL BE CENTERED OVER THE REGION BY SUNDAY MORNING AND EXIT THE REGION BY SUNDAY EVENING. WILL CONTINUE WITH SCATTERED COVERAGE IN THE SOUTH AND ISOLATED NORTH DURING THE DAY WITH LITTLE IF ANY PRECIPITATION REMAINING BY THE PRE-DAWN HOURS ON MONDAY. THE NEXT IMPULSE WILL BE HEADING THROUGH THE OHIO VALLEY BY MONDAY AFTERNOON...AND BRING A RETURN OF ORGANIZED SHOWERS AND STORMS TO THE AREA LATE MONDAY AFTERNOON AND INTO MONDAY NIGHT. GUIDANCE AMONG THE MODELS VARIES AS TO HOW QUICKLY THIS FEATURE WILL EXIT THE REGION BEFORE THE NEXT UPSTREAM IMPULSE APPROACHES FROM THE WEST. AS SUCH...WILL HAVE CONTINUED SCATTERED COVERAGE OF SHOWERS AND STORMS THROUGH TUESDAY. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... NOT A LOT OF CHANGE THRU THE PERIOD WITH UPPER RIDGE ACROSS THE SE STATES BUILDING SLOWLY WESTWARD ALLOWING PREDOMINANT SURFACE HIGH PRESSURE TO PREVAIL FOR MUCH OF THE EXTENDED. THIS SHOULD KEEP THE RIBBON OF WESTERLIES MAINLY TO THE NORTH WITH MAIN S/W IMPULSES RIDING AROUND THE RIDGING ACROSS THE REGION. RIDGE ATTEMPTS TO LIMIT CONVECTION PER ECMWF WITH WEST/NW FLOW IN PLACE AND LITTLE FOCUS OUTSIDE OF OROGRAPHICS DESPITE VERY MOIST PROGGED PWATS. SINCE HEATING LOOKS QUITE STRONG WILL KEEP 20ISH POPS IN THE GRIDS ESPCLY WED-THU AFTERNOON AND LITTLE DURING THE OVERNIGHTS. MODELS PROG ENOUGH FLATTENING OF THE UPPER RIDGE AS IT SHIFTS WEST BY WEEKS END TO BRING ANOTHER IMPULSE/FRONT SE TOWARD THE AREA BY LATER FRIDAY IN BETTER NW FLOW ALOFT. SINCE APPEARS THIS BOUNDARY MAY HAVE MORE TROUBLE PUSHING SOUTH INTO THE HEAT DOME...WILL ONLY HAVE SLIGHTLY HIGHER POPS NORTH WITH SLIGHT POPS TO PC ELSW. OTRW A PROGRESSIVELY HOTTER AND MORE HUMID PERIOD WITH HIGH TEMPS WELL INTO THE 90S EAST ESPCLY BY WEEKS END AND 80S TO NEAR 90 EVEN OVER THE MOUNTAINS. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... COMPLEX OF SHRA/TSRA JUST WEST OF KCRW AT 1115Z WILL MAKE AN IMPACT ON THE LWB/BLF TAFS BETWEEN 13-14Z BASED ON SPEED/DIRECTION OF MOVEMENT. AM EXPECTING SOME DECREASING TREND TO THE ACTIVITY IN TERMS OF THUNDER...BUT WILL HAVE MODERATE SHOWERS WITH VCTS AT THESE TWO LOCATION FROM 13-14Z TIL MID AFTERNOON...AS RADAR SHOWING ANOTHER AREA OF STORMS BEHIND THIS ONE...WHICH MAY SLIDE FURTHER SOUTH AHEAD OF THE FRONT. LEFT THE TAFS AT ROA/LYH/DAN AS IS WITH POTENTIAL FOR CONVECTIVE ACTIVITY FROM 19Z-00Z. OVERALL OUTSIDE OF CONVECTION LOOKING AT VFR CONDITIONS. THE MODELS KEEP CONVECTION SURPRESSED THIS EVENING AND WILL TAKE OUT OF TAFS. SINCE WE ARE EXPECTING SHOWERS AND HIGH MOISTURE AIRMASS FOG WILL BE AN ISSUE TONIGHT AT LYH/DAN/LWB...AND MAYBE EVEN ROA/BLF BUT TOO EARLY TO SAFELY PUT THAT IN. LWB WILL MORE THAN LIKELY GET TO LIFR OR LOWER TOWARD 10Z SUNDAY. ONLY THING THAT MAY LIMIT THAT WOULD BE ANY THICK CLOUD COVER. THE WX PATTERN THROUGH TUESDAY FAVORS CHANCES OF SHOWERS/STORMS AS WEAK FRONTS SHIFT ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC WITH BERMUDA HIGH OVER THE SOUTHEAST. WITH ANY TSRA EXPECT SUB VFR CONDITIONS. POTENTIAL FOR FOG AT NIGHT EXISTS AS WELL AT LYH/DAN/LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...DS LONG TERM...JH AVIATION...JJ/WP
Hazardous weather outlook, Jul 17, 3:49 AM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 AM EDT SAT JUL 17 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-180800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 349 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 8:20 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 AM EDT SAT JUL 17 2010
WVZ042-043-045-171315-
GREENBRIER WV-MERCER WV-SUMMERS WV-
820 AM EDT SAT JUL 17 2010
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER
AND SUMMERS COUNTIES...
A LINE OF STRONG THUNDERSTORMS WILL APPROACH THE REGION FROM THE
WEST BY 9 AM AND AFFECT AREAS ALONG THE WESTERN SLOPES FROM AROUND
HINTON NORTH TO QUINWOOD BETWEEN 9 AND 10 AM.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL WILL BE POSSIBLE AS WELL AS
VERY HEAVY RAIN.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8036 3805 8027 3806 8007
3733 8135 3734 8136 3758 8119 3760 8109
3772 8097 3771 8090 3775 8092 3778 8090
3783 8094 3787 8077 3794 8081 3801 8079
3809 8090 3811 8088 3808 8071 3827 8044
JHLocal storm report, Jul 17, 9:29 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 3 E BOONVILLE 36.23N 80.65W
07/17/2010 YADKIN NC PUBLIC
TWO TREES WERE REPORTED DOWN ON A TRAILER AND A CAR. ONE
POWER POLE WAS ALSO REPORTED DOWN.
&&
REBSpecial weather statement, Jul 17, 9:39 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT SAT JUL 17 2010
VAZ009-012-015-171445-
GRAYSON VA-SMYTH VA-WYTHE VA-
939 AM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 939 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SALTVILLE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR QUARRY AROUND 945 AM...BROADFORD...AND
CHILHOWIE AROUND 955 AM...ADWOLF AROUND 1010 AM...HUNGRY MOTHER STATE
PARK...AND THOMAS BRIDGE AROUND 1015 AM...MARION AROUND 1025 AM AND
NEBO AROUND 1030 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3694 8183 3696 8179 3697 8170 3694 8168
3694 8165 3697 8160 3693 8120 3666 8127
3677 8169 3680 8171 3692 8183
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:39 AM EDT | Special Weather Statement | RNK | Smyth | 66 min |
| Jul 17, 10:52 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Giles and 10 more | 53 min |
| Jul 17, 10:57 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, City of Radford | 63 min |
| Jul 17, 11:19 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 56 min |
| Jul 17, 11:21 AM EDT | Special Weather Statement | RNK | Bland | 54 min |
| Jul 17, 11:46 AM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 3 hr |
| Jul 17, 12:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 59 min |
| Jul 17, 12:31 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Henry, Patrick, Roanoke | 59 min |
| Jul 17, 1:38 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 2 hr |
| Jul 17, 8:29 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 61 min |
| Jul 17, 11:45 AM EDT | Special Weather Statement | RNK | Stokes | 60 min |
| Jul 17, 2:07 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry | 4 hr |
| Jul 17, 2:28 PM EDT | Flash Flood Warning | RNK | Stokes | 3 hr |
| Jul 17, 4:10 PM EDT | Special Weather Statement | RNK | Wilkes | 65 min |
| Jul 17, 8:20 AM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 55 min |
| Jul 17, 9:03 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Mercer, Summers | 57 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.